MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SF NAV; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SF NAV; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number BNI35JJCT
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 11/06/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Since the product was not returned for analysis, no product failure analysis can be conducted and no determination of possible contributing factors could be made.As such, the investigation will be closed.If the complaint device is received in the future, we will reopen the complaint and perform the investigation as appropriate.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.Concomitant products: carto 3 system, model # m-4800-01, s/n: (b)(4).Lasso catheter, model and lot numbers unknown.Halo catheter, model and lot numbers unknown.(b)(4).
 
Event or Problem Description
It was reported that a patient underwent an ablation procedure for atrial fibrillation with a thermocool sf nav catheter and suffered a cardiac tamponade requiring pericardiocentesis.During the procedure, the patient became hypotensive and a pericardial effusion was confirmed via ultrasound.Pericardiocentesis yielded an unspecified amount of fluid.Patient was reported to be in stable condition.Multiple attempts have been made to obtain additional information regarding this event, but none has been made available.
 
Additional Manufacturer Narrative
The bwi failure analysis lab received the device for evaluation on (b)(6) 2018.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.(b)(4).
 
Additional Manufacturer Narrative
On 12/1/2017, biosense webster received additional information regarding this event.Patient was a (b)(6) year-old female.Chest pain occurred, even though the patient had been stabilized.Patient was admitted to the intensive care unit.There is no information regarding extended hospitalization.Factors cited that may have contributed to the adverse event include the patients small, scarred left atrium.Physicians opinion regarding the cause of the adverse event is that it was related to patient condition, specifically left atrial scarring.Transseptal puncture was performed with a (b)(6) brk transseptal needle and a bwi preface sheath.Generator was set on power control mode at 50 watts (not titrated) and 60 seconds, with temperature cut-off of 40 degrees celsius and impedance cut-off of 250 ohms.Overall ablation time was 8 minutes in the left atrium.There is no information regarding the last ablation cycle time.Irrigated catheter flow was set at 15 ml/min.Patient received anticoagulant (heparin) during the procedure with activated clotting time maintained in an unspecified range.There were no errors reported on any bwi equipment during the procedure.Additional concomitant products: preface sheath, model and lot numbers unknown.(b)(6) brk transseptal needle, model and lot numbers unknown.Manufacturers reference number: (b)(4).
 
Additional Manufacturer Narrative
It was reported that a patient underwent an ablation procedure for atrial fibrillation with a thermocool sf nav catheter and suffered a cardiac tamponade requiring pericardiocentesis.During the procedure, the patient became hypotensive and a pericardial effusion was confirmed via ultrasound.Pericardiocentesis yielded an unspecified amount of fluid.Patient was reported to be in stable condition.Product evaluation: the returned device was visually inspected and it was found in good conditions.Then, magnetic sensor functionality was tested on carto and the catheter was properly visualized and no errors were observed.Then, electrical test was performed on the catheter and it was found within specifications.No electrical malfunction was observed.Additionally, the catheter was tested on the generator and the temperature and impedance values were observed within specifications.Deflection test was performed and it was found within specifications, the catheter was deflecting correctly.An irrigation test was performed and the catheter failed.A failure analysis was performed and the catheter was dissected on the tip area, the irrigation tubing was found occluded with dried saline solution.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.During manufacturing process, all the catheters are inspected for visual damages before packaging.On line inspections and functional tests are in place to prevent this type of failure from leaving the facility.The customer complaint cannot be confirmed.The root cause of the adverse event remains unknown, in addition, physician¿s opinion regarding the cause of the adverse event is that it was related to patient condition, specifically left atrial scarring.The ifu states that careful catheter manipulation must be performed to avoid cardiac damage, perforation or tamponade.The root cause of the occlusion cannot be determined, it could be related to the procedure since there is evidence that the device was manufactured in accordance with documented specification and procedures.Manufacturer¿s ref # (b)(4).
 
Additional Manufacturer Narrative
Initially the concomitant product was reported as a lasso catheter ( model and lot number unknown) and a halo catheter (model and lot number unknown).The biosense webster failure analysis lab received this product on 3/26/2018 and therefore, the product information has been confirmed as a lasso catheter (model # d134302 and lot number unknown) and a halo catheter (model # d7t20p15rt and lot number unknown).

Brand Name
THERMOCOOL SF NAV
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
33 technology drive
irvine CA 92618
MDR Report Key7067374
Report Number2029046-2017-01190
Device Sequence Number156052
Product Code LPB
UDI-Device Identifier10846835003284
UDI-Public(01)10846835003284(11)161022(17)190930(10)17598112L
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P030031/S025
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2019
Device Model NumberBNI35JJCT
Device Catalogue NumberBNI35JJCT
Device Lot Number17598112L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/26/2018
Initial Date Received by Manufacturer 11/06/2017
Supplement Date Received by Manufacturer11/06/2017
11/06/2017
11/06/2017
05/16/2018
Initial Report FDA Received Date11/29/2017
Supplement Report FDA Received Date12/27/2017
04/02/2018
04/12/2018
06/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age73 YR